Coumadin, warfarin errors put residents at risk

Editor's note: This article originally stated too much Coumadin could cause clots, while too little can cause bleeding. The article has been updated with the correct risks.

New research shows improper use and lack of monitoring of popular blood thinners can put residents at risk for hospitalization, life-threatening injury and death.

An estimated 1 in 6 nursing home residents in the United States are prescribed an anticoagulant, most often Coumadin or its generic, warfarin. Between 2011 and 2014 at least 165 nursing home residents were hospitalized or died after receiving an incorrect dose of Coumadin or warfarin, while thousands more incidents may have occurred without receiving investigation according to an analysis of government inspection reports by ProPublica. A study published in 2007 in the American Journal of Medicine found an estimated 34,000 nursing home residents suffer serious, life-threatening or fatal events related to the drugs each year.

The most common Coumadin-related incidents occur when residents don't get the drug as ordered, receive the drug without a doctor's order, or are given wrong doses. Administering too much of the drug can cause uncontrollable bleeding, while too little can cause residents to develop life-threatening clots.

The Centers for Medicare & Medicaid Services may cite and fine a nursing facility for a Coumadin-related incident, including handing out an immediate jeopardy label. But according to ProPublica, there's been little systematic overview to how the drugs are monitored and administered in nursing facilities.

Many long-term care professionals say it would be better for CMS to work alongside the nursing home industry to improve anticoagulant practices, rather than target individual facilities with citations.

“It may be distorting a little bit to look at the immediate jeopardy outcomes [cited by regulators] without looking at the overall population that's on it and needs to be on it,” Cheryl Phillips, M.D., senior vice president of public policy and advocacy at LeadingAge told The Washington Post. “In fact, to not put people on blood thinners is a huge risk and in many cases malpractice.”

Last year, the Department of Health and Human Services recognized Coumadin and other blood thinners as one of the drug categories most often linked with “adverse drug events.” As a response, CMS said it was working to raise awareness of such events, training its inspectors to better identify them and working with nursing homes to prevent them.